MAUDE Adverse Event Report: SYNTHES GMBH 15.5MM REAMER HEAD FOR RIA 2 STERILE

SYNTHES GMBH 15.5MM REAMER HEAD FOR RIA 2 STERILE
Catalog Number 03.404.027S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2025 the patient was presented with a nonunion of the tibia.Surgeon opted to use ria2 to harvest graft from femur for the nonunion site.Femur was opened and ball tip guidewire was placed.Femur was sized.Ria2 head 15.5 was opened.When the surgeon started reaming in the proximal femur, the tines broke off from the ria2 head and head disengaged from the shaft.The surgeon had to spend time fishing out tines from proximal femur.All broken pieced were removed.A new ria2 head was opened.Surgery completed successfully.The surgery was delayed by 10 minutes.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11.Additional narrative: h3, h6: photo investigation: the product was not returned to j&j medtech orthopaedics.However, photos were provided for review.The photo investigation revealed found all four of the end prongs were broken apart.X-rays were provided and fragments were observed at patient's bone, therefore, embedded condition can be confirmed.The cause of this issue was identified as deviation from the recommended surgical approach of 10 degrees.Surgical technique was reviewed and the following relevant statements were found: open the medullary canal and conduct reaming by following ao reaming techniques for im nailing and maintain a guide wire entry angle of less than 10° from the axis of the canal.Precaution: if the guide wire entry angle is greater than 10° from the axis of the canal, there is a risk that bowing of the reaming rod will result in: eccentric reaming of the far cortex.Damage to the reamer head connection, resulting in metal fragments in the canal.For an antegrade tibial approach, the knee will need to be flexed to 90-110° for entry site access.Insert the guide wire aiming down the tibial crest, and thus the center of the medullary canal.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the 15.5mm reamer head for ria 2 sterile would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): manufacturing location: supplier: (b)(4).Inspected and packaged by: monument.Manufacturing date: 16-oct-2023.Expiration date: 31-aug-2033.Part number: 03.404.027s, 15.5mm reamer head for ria 2-sterile.Lot number: 8143p29 (sterile).Lot quantity: (b)(4).Nonconformance noted: n/a.A manufacturing record evaluation was performed for the finished device with batch number 8143p29.No nonconformities or manufacturing irregularities have identified related to the complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
15.5MM REAMER HEAD FOR RIA 2 STERILE
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
elba bello
1302 wrights lane east
west chester, PA 19380
9083863534
MDR Report Key22939420
Report Number8030965-2025-08910
Device Sequence Number13211730
Product Code HTO
UDI-Device Identifier10886982273994
UDI-Public(01)10886982273994(17)330831(10)8143P29
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K111437
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.404.027S
Device Lot Number8143P29
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/13/2025
Supplement Date Received by Manufacturer10/10/2025
Initial Report FDA Received Date09/02/2025
Supplement Report FDA Received Date10/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown